Panitumumab is a fully humanized antibody for the treatment ofRASwild-type metastatic colorectal carcinoma (mCRC). Panitumumab monotherapy is generally well tolerated, and the major adverse effects are skin toxicities, including some severe events. Dermatologic toxicity of all grades occurs in more than 90% of patients . However, there are few reports of purpura induced by anti-epidermal growth factor receptor (EGFR) antibody. Renal failure is also uncommon as an adverse event of anti-EGFR antibody. We describe a patient with advanced colon cancer with bilateral edema of the legs and bilateral purpura noted 2 days after a second cycle of panitumumab. Leukocytoclastic vasculitis (LCV) was diagnosed with a skin biopsy; blood tests showed grade III acute renal failure. This is the first reported case of LCV followed by purpura and acute renal failure associated with panitumumab.
A 67-year-old Japanese man with advanced colon cancer with liver metastasis presented with bowel obstruction in May 2007 and underwent emergency surgery (left hemicolectomy with D3). A pathological examination revealed a well-to-moderately differentiated, type 2, intermediate-type tubular adenocarcinoma (7040 mm) arising in the descending colon. The lesion was associated with pathological evidence of serosal invasion (pSE), an infiltrative growth pattern (INF), moderate lymphatic invasion (ly2), and moderate venous invasion (v2). There was no involvement of the proximal margin (pPM0, 150mm), no distant metastasis (pDM0, 120mm), and no lymph node metastasis (0/27). A liver biopsy revealed metastatic adenocarcinoma.
His medical history indicated a gastric ulcer in 2003. We did not note any personal or family history of kidney disease, autoimmune disease, or asthma. He worked in an office. He had smoked five cigarettes per day for 50 years and drank alcohol socially.
Blood examination and urinary test
Antinuclear antibody (ANA)
Serum complement level
Urine protein per day
Specific gravity 1.030, pH 6.5, protein (4+), uric blood (3+)
Glucose (1+), ketone body (), urobilinogen (), leukocyte ()
This case is unusual because purpura is a rare form of skin toxicities of panitumumab, most skin toxicities are acne-like rash, cracking, and dryness. Also there are few reports of panitumumab-associated renal failure. Panitumumab is the fully humanized IgG2 monoclonal antibody for the treatment ofRASwild-type mCRC. In Japan, panitumumab was approved by the Ministry of Health, Labour and Welfare in April 2010 and was launched in June of that year. It has been used to treat colorectal cancer and head and neck cancer for more than 5years. Panitumumab is generally well tolerated, and the major toxic effects are skin reactions, including some severe events. Skin reactions are ascribed to EGFR expressed on basal epidermal keratinocytes, sebaceous and eccrine sweat gland cells, and various cancer cells. Dermatologic toxicity of all grades occurs in more than 90% of patients; the management of skin reactions thus plays a very important role in continuing treatment . The most common dermatologic reactions caused by anti-EGFR antibodies are acne-like rash, cracking, dryness, infection of the fingernails or toenails, itching, and redness, whereas purpura is rare. A skin biopsy of purpura showed LCV in our patient. LCV is a histopathological term commonly used to denote small-vessel vasculitis . LCV is defined histologically as a predominantly neutrophilic perivascular infiltrate associated with cutaneous postcapillary venules with fibrinoid deposits in and around the vessel wall, endothelial swelling, leukocytoclasis, and extravasations of red blood cells. LCV may be associated with systemic involvement. Internal disease most often manifests in the joints, the gastrointestinal tract, and the kidneys. LCV may occur secondary to medications, underlying infection, collagen-vascular disorders, or malignancy. In our patient, general malaise, leg swelling, and skin rash developed 2days after the second cycle of panitumumab. He had no signs of infection or collagen-vascular disorders. The classic symptoms of vasculitis are rash, joint pain and swelling, abdominal pain, and/or related kidney disease. Purpura and renal toxicity were severe but neither joint pain nor abdominal pain was observed in our patient.
Purpura and renal toxicity by anti-epidermal growth factor receptor antibody
Purpura (number of patients)
Renal toxicity (number of patients)
Purpura and renal toxicity (number of patients)
Although our patient underwent examinations for differential diagnosis from other kidney diseases associated with antibodies, no clinically significant findings were obtained. The possibility of postrenal renal failure or apparent infiltration into the kidney was ruled out by CT findings, and there was no blood clot in major blood vessels (that is, no evidence of disseminated intravascular coagulation). A needle necropsy of the kidney was performed approximately 40minutes after death. No evidence of membranous nephropathy associated with malignant tumor or of purpura nephritis was found on biopsy.
On performing a literature search of PubMed using the keywords renal toxicity caused by anti-EGFR antibody, two cases involving panitumumab (including our case), one case involving cetuximab, four cases involving erlotinib, and one case involving gefitinib were found [12,13]. Patients with both purpura and renal toxicity caused by anti-EGFR antibody are rather rare. Only one patient had both HSP and renal toxicity caused by cetuximab. No reported case had both LCV and renal toxicity caused by panitumumab.
This is the first reported case of LCV followed by the development of acute renal failure associated with panitumumab. This diagnosis was based on the facts that our patient had received panitumumab monotherapy, and the onset of symptoms was 2 to 3weeks after the initial dose.
This is the first reported case in which panitumumab-induced LCV was followed by purpura and the development of acute renal failure.
We learned that severe renal toxicities occur with purpura from the presented case. However, the use of anti-EGFR antibody is expected to increase in the future. Renal toxicity should therefore be carefully evaluated in patients in whom an unusual rash develops after the onset of treatment.
- BUN:Blood urea nitrogen
- CT:Computed tomography
- DLST:Drug lymphocyte stimulation test
- EGFR:Epidermal growth factor receptor
- FOLFIRI:Fluorouracil, leucovorin, and irinotecan
- HSP:HenochSchnlein purpura
- LCV:Leukocytoclastic vasculitis
- mCRC:Metastatic colorectal carcinoma
- mFOLFOX-6:Modified leucovorin, fluorouracil, and oxaliplatin regimen
- MPO-ANCA:Myeloperoxidase-antineutrophil cytoplasmic antibody
- PR3-ANCA:Proteinase 3-antineutrophil cytoplasmic antibody